Texas, 2021

Hail in Texas, May 10, 2021

May 10, 2021 · NWS SHV · 14 events in 5 counties and zones

A shallow cold front settled south into portions of Southeast Texas and Central Louisiana by the morning hours of May 10th, although a weak shortwave trough traversed east across the Red River Valley of Southern Oklahoma and North Texas, enhancing scattered shower and thunderstorm development over this area. Steep lapse rates aloft contributed to adequate instability such that some of these…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shallow cold front settled south into portions of Southeast Texas and Central Louisiana by the morning hours of May 10th, although a weak shortwave trough traversed east across the Red River Valley of Southern Oklahoma and North Texas, enhancing scattered shower and thunderstorm development over this area. Steep lapse rates aloft contributed to adequate instability such that some of these storms become severe, as they tracked southeast into Northeast Texas and Northwest Louisiana during the afternoon. These storms remained elevated across much of these areas, producing large hail before becoming more surface based across portions of Northwest Louisiana, where damaging winds were the more dominant mode before diminishing during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 10:13 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 10, 10:13 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1113 AM CDT Mon May 10 2021

.SHORT TERM...
The morning sfc analysis indicates our weak cold front continuing
to ooze S across portions of Lower E TX/NCntrl LA, having shifted
just S of the I-20 corridor of E TX and N LA. Some areas of
-RA/-DZ too light to be detected by radar has developed near and
just behind the front (as indicated by the latest sfc obs), with
the 12Z KSHV raob depicting the moisture profile confined to the
lowest 9kft. However, the upper air analysis depicts the
lingering H850 trough in VC of the Red River of Srn OK/N TX
extending into the Nrn sections of SW AR, where sct elevated
convection has developed in association with a weak/subtle
perturbation in the zonal flow that appears to be traversing the
Red River Valley. MUCapes currently range from 1000-2000 J/kg
across this area in the presence of steep mid level lapse rates
ranging from 7-7.5 C/km, with the 12Z NAM suggesting that some of
this elevated instability may advect back ENE into NE TX/SW AR/N
LA during the afternoon. Thus, an isolated svr threat (due to
hailers) will be possible late this morning through the afternoon
mainly N of I-20, as depicted by the 12Z NAM and latest CAMs.

Have expanded high chance pops farther E into SW AR/more of E TX,
with low and mid chance pops elsewhere, with the higher end pops
across Deep E TX/WCntrl LA closest to the front. Did not make much
adjustments to max temps other than to lower temps slightly
across SE OK/portions of SW AR, with readings likely not rising
much during the day.

Zone update already out...grids will be available shortly.

15

&&

.PREV DISCUSSION... /issued 628 AM CDT Mon May 10 2021/

AVIATION...

Have finally seen the convection across our southern airspace slip
south and east of our terminal locations this morning. Frontal
boundary remains just south of the I-20 Corridor this morning and
will slowly shift southward during the day. In the wake of the
boundary, MVFR and IFR ceilings have settled in across all
terminal locations attm and we are beginning to see lower VSBYS
with some patchy drizzle also developing across our airspace. Look
for these conditions to prevail through much of the morning hours.
Tried to show some slight improvement both with ceilings and VSBYS
by afternoon but reintroduced VCTS across most locations later
this evening with prevailing -TSRA at the TXK and ELD terminals
later tonight. Look for post frontal winds from the NE with speeds
generally near or below 10kts throughout the day into this evening
and the overnight hours.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  58  66  58 /  30  60  80  80
MLU  66  57  68  59 /  30  60  80  90
DEQ  63  52  60  52 /  50  60  80  60
TXK  63  53  60  56 /  50  60  80  70
ELD  64  53  62  53 /  40  60  80  80
TYR  69  57  66  57 /  40  60  80  80
GGG  69  56  66  57 /  40  60  80  80
LFK  77  63  74  62 /  50  60  80  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, May 10, 2:10 AM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
310 AM CDT Mon May 10 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-110815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
310 AM CDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Locally heavy rainfall will remain possible today, as shower and
thunderstorm activity will expand again into the afternoon.
Isolated flooding and flash flooding is possible with this locally
heavy activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Periods of moderate to heavy rainfall will be possible, especially
Tuesday and Tuesday night, which may lead to localized flooding.
Isolated strong storms also can not be ruled out, with hail and
locally gusty winds possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon and
evening.

44

In the hours before

Local storm report, May 10, 9:14 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1014 AM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      5 S NACOGDOCHES         31.55N 94.66W
05/09/2021                   NACOGDOCHES        TX   EMERGENCY MNGR

            NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
            OFFICE REPORT A COUPLE OF ROADS JUST SOUTH
            OF THE CITY OF NACOGDOCHES ARE CLOSED DUE TO
            FLASH FLOODING, INCLUDING...COUNTY ROAD 525
            NEAR THE BRIDGE AND COUNTY ROAD 526.

&&

20
Local storm report, May 10, 9:25 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 AM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      10 SE NACOGDOCHES       31.50N 94.53W
05/09/2021                   NACOGDOCHES        TX   EMERGENCY MNGR

            NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
            OFFICE REPORT COUNTY ROAD 411 AND FARM TO
            MARKET ROAD 226 IN THE WODEN AREA ARE CLOSED
            DUE TO FLASH FLOODING.

&&

20
Local storm report, May 10, 9:27 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 AM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      9 SSW CHIRENO           31.39N 94.44W
05/09/2021                   NACOGDOCHES        TX   EMERGENCY MNGR

            NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
            OFFICE REPORT COUNTY ROADS 460 AND 560 IN
            THE ETOILE AREA ARE CLOSED DUE TO FLASH
            FLOODING.

&&

20
Local storm report, May 10, 9:31 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1031 AM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      8 E NACOGDOCHES         31.61N 94.51W
05/09/2021                   NACOGDOCHES        TX   EMERGENCY MNGR

            NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
            OFFICE REPORT COUNTY ROAD 317 IN THE EASTERN
            PORTION OF THE COUNTY IS CLOSED DUE TO FLASH
            FLOODING.

&&

20
Local storm report, May 10, 9:35 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      12 W CHIRENO            31.47N 94.54W
05/09/2021                   NACOGDOCHES        TX   EMERGENCY MNGR

            NACOGDOCHES COUNTY EMERGENCY MANAGEMENT
            OFFICE REPORT COUNTY ROAD 555 BETWEEN WODEN
            AND ETOILE IS CLOSED DUE TO FLASH FLOODING.

&&

20
Local storm report, May 10, 9:50 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 AM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND DMG 1 WSW LUFKIN            31.33N 94.74W
05/10/2021                   ANGELINA           TX   BROADCAST MEDIA

            *** 1 FATAL ***
            THE CITY OF LUFKIN REPORTS A FATALITY OF AN
            ELDERLY WOMAN AT A RESIDENCE ON LAFAYETTE
            STREET DUE TO A TREE FALLING ON THE HOME.
            SATURATED SOILS FROM RECENT HEAVY RAINFALL
            WAS A POSSIBLE CAUSE FOR THE TREE TO FALL.

&&

20

The radar

The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Franklin

When
May 10, 11:22 AM CST
Where
Franklin County, 0.69 mi SE of Burley
Measured
1.5 in hail
Reported by
Public
Coordinates
33.093, -95.262

Ping pong ball size hail fell in the Purley community.

Hail, Franklin

When
May 10, 11:38 AM CST
Where
Franklin County, 2.72 mi NE of New Hope
Measured
1.25 in hail
Reported by
Public
Coordinates
33.047, -95.146

Half dollar size hail fell near Lake Cypress Springs.

Hail, Camp

When
May 10, 11:50 AM CST
Where
Camp County, 3.23 mi WNW of Pittsburg
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.021, -95.020

Golf ball size hail fell near the Rocky Mound community.

Hail, Camp

When
May 10, 11:52 AM CST
Where
Camp County, 4.1 mi W of Harvard
Measured
1.75 in hail
Reported by
Public
Coordinates
33.063, -95.040

Golf ball size hail fell near Lake Bob Sandlin on County Road 2320.

Hail, Camp

When
May 10, 11:56 AM CST
Where
Camp County, 2.08 mi SSE of Harvard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.041, -94.959

Quarter to half dollar size hail fell on the north side of Pittsburg, breaking a car window.

Hail, Camp

When
May 10, 11:56 AM CST
Where
Camp County, 0.83 mi SE of Harvard
Measured
1.5 in hail
Reported by
Public
Coordinates
33.063, -94.959

Ping pong ball size hail fell at the Walker Creek Apartments north of Pittsburg.

Hail, Camp

When
May 10, 11:56 AM CST
Where
Camp County, 0.81 mi SE of Harvard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.061, -94.962

Golfball size hail fell north of Pittsburg.

Hail, Franklin

When
May 10, 11:58 AM CST
Where
Franklin County, 0.85 mi NE of Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
33.190, -95.221

Quarter size hail fell on the north side of Mount Vernon. Report from mPING.

Hail, Titus

When
May 10, 12:22 PM CST
Where
Titus County, 0.67 mi E of Mt Pleasant Muni Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
33.130, -94.968

Half dollar size hail fell just southeast of Mount Pleasant. Report from mPING.

Hail, Morris

When
May 10, 12:26 PM CST
Where
Morris County, 2.4 mi NNW of Veals
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.054, -94.690

Quarter to half dollar size hail fell a few miles northeast of Daingerfield.

Hail, Morris

When
May 10, 12:50 PM CST
Where
Morris County, 2.4 mi NNW of Veals
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.054, -94.690

Half dollar to ping pong ball size hail fell from a second severe thunderstorm about a few miles northeast of Daingerfield.

Hail, Cass

When
May 10, 12:55 PM CST
Where
Cass County, 1.87 mi W of Hughes Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
32.999, -94.632

Ping pong ball size hail fell in Hughes Springs.

Hail, Cass

When
May 10, 12:55 PM CST
Where
Cass County, 2.4 mi WNW of Hughes Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
33.008, -94.640

Golf ball size hail fell on the northwest side of Hughes Springs. Report from mPING.

Hail, Cass

When
May 10, 1:16 PM CST
Where
Cass County, 0.99 mi WSW of Bancker
Measured
1.75 in hail
Reported by
Public
Coordinates
32.947, -94.247

Golfball size hail fell in the Kildare community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948728, 948729, 948730, 948731, 948732, 948733, 948734, 948744, 948735, 948736, 948737, 948738, 948739, 948740.